Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 168, NWS Nashville, TN

May 5, 2003Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 5, 2003, 10:03 AM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 10:03 AM CDT (15:03 UTC)
Expired
May 5, 2003, 10:45 AM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Lawrence County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 139 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:55 AM CDTTornado WatchSPC6 hr
May 5, 9:35 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS54 KOHX 051503
SVRBNA
TNC099-181-051545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
958 AM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN TENNESSEE
  WAYNE COUNTY IN TENNESSEE

* UNTIL 1045 AM CDT

* AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS OVER THE NORTHERN PART OF WAYNE COUNTY
  AND NORTHERN PART OF LAWRENCE COUNTY. THE THUNDERSTORMS WERE 
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN NORTHEASTERN LAWRENCE COUNTY BY 1030 AM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM
CDT MONDAY AFTERNOON FOR TENNESSEE. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 AM CDT MONDAY MORNING FOR TENNESSEE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3540 8792 3523 8785 3518 8721 3548 8719

$$
END/JAO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 8:51 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 5, 8:51 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
851 AM CDT MON MAY 5 2003

WIDESPREAD SEVERE THUNDERSTORMS SWEPT THROUGH MIDDLE TENNESSEE
OVERNIGHT AND DURING THE EARLY MORNING HOURS. SEVERAL REPORTS
OF CONFIRMED TORNADOES AS WELL AS NUMEROUS LARGE HAIL AND WIND
DAMAGE REPORTS HAVE BEEN RECEIVED.

LATEST SURFACE ANALYSIS SHOWING DEEP LOW PRESSURE CENTER OVER IOWA
WITH THE ASSOCIATED COLD FRONT EXTENDING SOUTHWEST FROM THE LOW
THROUGH CENTRAL MISSOURI INTO EASTERN OKLAHOMA AND NORTHERN
TEXAS. A WEAK WARM FRONT WAS LOCATED NORTH OF THE FORECAST AREA ALONG
A LINE FROM NEAR BRISTOL TENNESSEE TO LOUISVILLE TO THE LOW PRESSURE
CENTER OVER IOWA. THE FORECAST AREA REMAINS IN A MOIST AND VERY
UNSTABLE AIRMASS. TEMPERATURES WERE HOLDING IN THE LOWER 70S EXCEPT
MID 60S ALONG THE PLATEAU. DEWPOINTS WERE IN THE 60S.

WITH THE FORECAST AREA REMAINING IN THE MOIST AND UNSTABLE
AIRMASS...EXPECT STRONG TO SEVERE THUNDERSTORMS TO CONTINUE ALONG THE
SOUTHERN PORTION AND RE-DEVELOP LATER TODAY ELSEWHERE ACROSS MIDDLE
TENNESSEE.

12Z BNA SOUNDING INDICATING VERY UNSTABLE AIR OVER MIDDLE
TENNESSEE. LIFTED INDEX WAS -5.4. SWEAT INDEX WAS 347. PRECIP
WATER WAS 1.59 INCHES.

.BNA...NONE.
05
Hazardous weather outlook, May 5, 5:30 AM CDT, 4 hours 33 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE MID-STATE TODAY
AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TODAY AND
THAN BECOME A LITTLE MORE NUMEROUS AGAIN TONIGHT. THE AREA REMAINS
UNDER A MODERATE RISK OF SEVERE WEATHER...WITH THE POSSIBILITY OF
LARGE HAIL AND MORE ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA TUESDAY THROUGH FRIDAY. THERE IS A CHANCE
OF SEVERE WEATHER EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TODAY
AND TONIGHT FOR POSSIBLE ACTIVATION.

07

In the hours before

Local storm report, May 5, 4:36 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
436 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    3SE NASHVILLE             TN   FLOOD
05/05/03   DAVIDSON                       TRAINED SPOTTER REPORTED
                                          FLOODING AT EDMONDSON PIKE
                                          AND BLACKMAN ST...6 FEET OF
                                          WATER OVER ROAD...HOMES
                                          FLOODED

0438 AM    4W WINCHESTER             TN   .75 INCH HAIL
05/05/03   FRANKLIN                       TRAINED SPOTTER REPORTED
                                          PENNY SIZE HAIL IN
                                          BROADVIEW

JLM
Local storm report, May 5, 8:59 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0859 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 AM    1 E LAWRENCEBURG          TN   WIND DAMAGE
05/05/03   LAWRENCE                       10 INCHES LIMBS DOWN

MED

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:33 PM CDTTornado WarningOHXStewart42 min
May 4, 10:59 PM CDTTornado WarningOHXStewart31 min
May 4, 11:15 PM CDTTornado WarningOHXMontgomery60 min
May 4, 11:29 PM CDTTornado WarningOHXStewart16 min
May 4, 11:47 PM CDTTornado WarningOHXStewart43 min
May 4, 11:54 PM CDTSevere Thunderstorm WarningOHXBenton36 min
May 5, 12:12 AM CDTTornado WarningOHXMontgomery63 min
May 5, 12:16 AM CDTTornado WarningOHXPerry44 min
May 5, 12:20 AM CDTTornado WarningOHXBenton, Humphreys25 min
May 5, 12:22 AM CDTTornado WarningOHXPerry38 min
May 5, 12:41 AM CDTTornado WarningOHXHickman, Perry39 min
May 5, 12:44 AM CDTSevere Thunderstorm WarningOHXDickson, Houston46 min
May 5, 12:49 AM CDTTornado WarningOHXRobertson56 min
May 5, 12:55 AM CDTSevere Thunderstorm WarningOHXCheatham20 min
May 5, 1:04 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson41 min
May 5, 1:11 AM CDTSevere Thunderstorm WarningOHXDavidson34 min
May 5, 1:20 AM CDTSevere Thunderstorm WarningOHXCheatham20 min
May 5, 1:21 AM CDTTornado WarningOHXHickman, Maury, Williamson24 min
May 5, 1:25 AM CDTTornado WarningOHXSumner35 min
May 5, 1:42 AM CDTTornado WarningOHXDavidson28 min
May 5, 1:44 AM CDTTornado WarningOHXMaury, Williamson31 min
May 5, 1:52 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson28 min
May 5, 1:59 AM CDTTornado WarningOHXRutherford, Williamson46 min
May 5, 2:02 AM CDTTornado WarningOHXSumner, Wilson28 min
May 5, 2:05 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman35 min
May 5, 2:20 AM CDTTornado WarningOHXCannon, Rutherford40 min
May 5, 2:21 AM CDTTornado WarningOHXWilson24 min
May 5, 2:31 AM CDTSevere Thunderstorm WarningOHXMacon, Trousdale44 min
May 5, 2:42 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman48 min
May 5, 2:46 AM CDTTornado WarningOHXDeKalb29 min
May 5, 2:48 AM CDTSevere Thunderstorm WarningOHXWilliamson42 min
May 5, 2:59 AM CDTSevere Thunderstorm WarningOHXPutnam31 min
May 5, 3:00 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford45 min
May 5, 3:03 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson3 hr
May 5, 3:06 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury44 min
May 5, 3:11 AM CDTSevere Thunderstorm WarningOHXWhite34 min
May 5, 3:22 AM CDTSevere Thunderstorm WarningOHXWarren48 min
May 5, 3:28 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson32 min
May 5, 3:33 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam42 min
May 5, 3:51 AM CDTSevere Thunderstorm WarningOHXCannon29 min
May 5, 3:55 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee50 min
May 5, 3:57 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee48 min
May 5, 4:04 AM CDTSevere Thunderstorm WarningOHXGiles, Lincoln41 min
May 5, 4:08 AM CDTSevere Thunderstorm WarningOHXVan Buren, Warren52 min
May 5, 4:12 AM CDTSevere Thunderstorm WarningOHXCumberland33 min
May 5, 4:28 AM CDTSevere Thunderstorm WarningOHXFranklin47 min
May 5, 4:36 AM CDTFlash Flood WarningOHXCumberland, White3 hr
May 5, 5:16 AM CDTSevere Thunderstorm WarningOHXFranklin19 min
May 5, 5:43 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson3 hr
May 5, 5:55 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson50 min
May 5, 6:14 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne46 min
May 5, 6:42 AM CDTSevere Thunderstorm WarningOHXGiles48 min
May 5, 6:50 AM CDTTornado WarningOHXGiles, Lawrence25 min
May 5, 7:00 AM CDTTornado WarningOHXPutnam30 min
May 5, 7:07 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall38 min
May 5, 7:16 AM CDTTornado WarningOHXGiles, Lincoln29 min
May 5, 7:24 AM CDTSevere Thunderstorm WarningOHXCumberland51 min
May 5, 7:32 AM CDTSevere Thunderstorm WarningOHXFentress28 min
May 5, 7:33 AM CDTSevere Thunderstorm WarningOHXFentress27 min
May 5, 7:37 AM CDTTornado WarningOHXFranklin, Lincoln, Moore38 min
May 5, 8:01 AM CDTTornado WarningOHXGrundy14 min
May 5, 8:13 AM CDTTornado WarningOHXFranklin, Grundy42 min
May 5, 8:44 AM CDTSevere Thunderstorm WarningOHXLewis, Perry51 min
May 5, 9:02 AM CDTSevere Thunderstorm WarningOHXHickman, Perry43 min
May 5, 9:44 AM CDTSevere Thunderstorm WarningOHXWayne46 min
May 5, 10:20 AM CDTSevere Thunderstorm WarningOHXGiles40 min
May 5, 10:43 AM CDTTornado WarningOHXGiles, Lawrence47 min
May 5, 11:01 AM CDTTornado WarningOHXLincoln, Marshall, Moore44 min
May 5, 11:46 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall44 min
May 5, 11:49 AM CDTTornado WarningOHXFranklin, Lincoln, Moore41 min
May 5, 12:09 PM CDTFlash Flood WarningOHXBedford81 min
May 5, 12:24 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson51 min
May 5, 12:31 PM CDTTornado WarningOHXCoffee, Franklin, Grundy59 min
May 5, 1:04 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson26 min
May 5, 1:21 PM CDTSevere Thunderstorm WarningOHXWayne54 min
May 5, 1:48 PM CDTTornado WarningOHXBenton57 min
May 5, 1:52 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson38 min
May 5, 2:29 PM CDTTornado WarningOHXCheatham, Davidson, Williamson46 min
May 5, 2:38 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys52 min
May 5, 2:43 PM CDTTornado WarningOHXPerry47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.